Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 19, NWS Grand Rapids, MI

May 14, 2001Oceana County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 14, 2001, 11:41 PM EDT for Oceana County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2001, 11:41 PM EDT (03:41 UTC)
Expired
May 15, 2001, 12:45 AM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Oceana County, MI

The radar

The Grand Rapids radar (KGRR), 108 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2001-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2001-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

641 
WUUS53 KGRR 150341
SVRGRR
MIC127-150445-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1141 PM EDT MON MAY 14 2001

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  OCEANA COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 1245 AM EDT

* AT 1138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF PENTWATER...OR ABOUT 11 MILES
  WEST OF HART...MOVING SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LITTLE POINT SABLE AROUND 1150 PM EDT
   MEARS...WEARE AROUND 1155 PM EDT
   HART AROUND MIDNIGHT EDT
   CRYSTAL VALLEY AROUND 1205 AM EDT
   ELBRIDGE...NEW ERA AROUND 1210 AM EDT
   WALKERVILLE...COLFAX AROUND 1220 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 10:42 PM EDT, 59 minutes earlier.

Area forecast discussion, May 14, 10:42 PM EDT, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1042 PM EDT MON MAY 14 2001

...SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD BY MIDNIGHT...

THE QUESTIONS FOR THE OVERNIGHT HOURS ARE WILL THE CONVECTION BE
SEVERE?  SECOND... WILL THERE BE ENOUGH RAINFALL FOR FLASH FLOOD
WARNING OR AT LEAST AN URBAN AND SMALL STREAM FLOOD ADVISORY?

THE AREA OF SHOWERS AND THUNDERSTORMS THAT HAVE BEEN TRAINING OVER
THE EXTREME WESTERN COUNTIES OF SOUTHWEST LOWER MICHIGAN SINCE 22Z
HAVE BEEN ON 850 WARM FRONT.  THAT IS... WERE THE GRADIENT IS WITH
THE 850 LI'S GO FROM POSITIVE TO NEGATIVE AND WHERE THE DIFFERENTIAL
THTE GOES FROM POSITIVE TO NEGATIVE.  IT IS ALSO WERE THE BEST 850
TO 700 MB FRONTOGENESIS HAS BEEN.  THE RUC SHOWS THE LOW LEVEL JET
HAS BEEN FOCUSED ON THAT AREA THIS EVENING.  THE SFC WARM FRONT HAS
BEEN NEARLY STATIONARY NEAR THE MISSOURI RIVER SINCE 21Z.

OVER THE NEXT FEW HOURS THE LOW LEVEL JET IS GOING TO REFOCUS
FARTHER NORTH INTO CENTRAL WISCONSIN AND INCREASE FROM AROUND 30
KNOTS TO NEAR 40 KNOTS BY 06Z.  AT THE SAME TIME...THE EXIT REGION
OF A SPEED MAX ON THE POLAR JET COMES IN PHASE WITH LOW LEVEL JET
WHILE THE 850 WARM FRONT STARTS MOVING EAST TOWARD LOWER MICHIGAN.
THAT WILL PUSH THE LI GRADIENT AREA INTO CENTRAL LOWER MICHIGAN JUST
AS THE BEST LIFT COMES OVER THE AREA BETWEEN 06Z AND 09Z.  SINCE
WESTERN LOWER MICHIGAN IS SO DEEP INTO THE COLD AIR... THE ONLY
SEVERE WEATHER THREAT WOULD BE LARGE HAIL.  SO OVER THE NEXT FEW
HOURS I WOULD EXPECT THE AREA OF CONVECTION OVER THE EXTREME WESTERN
PART OF LOWER MICHIGAN TO DEVELOP EASTWARD INTO THE JACKSON AND
LANSING AREA.

AS FOR THE FLOODING PROBLEMS... FLASH FLOOD GUIDANCE FOR 3 AND 6
HOURS IS MOSTLY IN THE 2 TO 3 1/2 INCH RANGE.  SINCE THE AREA OF
CONVECTION WILL BE DEVELOPING EASTWARD AND THAT IT HAS BEEN RATHER
DRY ACROSS THE AREA UNTIL NOW... FLOODING IS NOT A BIG THREAT... BUT
CAN NOT BE DISREGARDED.  POSSIBLY AN URBAN AND SMALL STREAM FLOOD
ADVISORY MAY BE NEEDED OF THE CONVECTION AFTER MIDNIGHT BECOMES
STRONG ENOUGH. SINCE THE AREA WILL MOVE ONLY SLOWLY TO THE EAST
WHILE THE CELLS MOVE QUICKLY TO  THE SOUTH SOUTHEAST THROUGH THE BEST
LIFT AREA OVER CENTRAL LOWER MICHIGAN.

WE WILL CONTINUE TO MONITOR THE SITUATION IN THAT REGARD.

.GRR...NONE.

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 12:31 AM EDTFlash Flood WarningGRRMason, Oceana5 hr
May 15, 1:13 AM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana32 min
May 15, 1:18 AM EDTSevere Thunderstorm WarningGRROttawa27 min
May 15, 1:38 AM EDTFlash Flood WarningGRRMuskegon4 hr
May 15, 1:48 AM EDTSevere Thunderstorm WarningGRRMuskegon27 min
May 15, 1:51 AM EDTSevere Thunderstorm WarningGRRCalhoun24 min
May 15, 2:37 AM EDTSevere Thunderstorm WarningGRRMuskegon, Oceana38 min
May 15, 2:55 AM EDTFlash Flood WarningGRRKent, Newaygo, Ottawa6 hr
May 15, 3:38 AM EDTFlash Flood WarningGRRMason, Muskegon, Oceana5 hr
May 15, 3:48 AM EDTSevere Thunderstorm WarningGRRKent, Ottawa27 min
May 15, 4:16 AM EDTSevere Thunderstorm WarningGRRAllegan, Barry, Kent, Ottawa29 min
May 15, 5:02 AM EDTFlash Flood WarningGRRBarry, Calhoun4 hr
May 15, 9:00 AM EDTFlash Flood WarningGRRBarry, Calhoun, Kent, Mason, Muskegon, Newaygo and 2 more7 hr
May 15, 5:32 PM EDTFlash Flood WarningGRRClare, Clinton, Gratiot, Ingham, Isabella, Mecosta and 2 more3 hr
May 15, 7:12 PM EDTSevere Thunderstorm WarningGRRCalhoun63 min
May 15, 7:16 PM EDTSevere Thunderstorm WarningGRRAllegan59 min
May 15, 7:37 PM EDTSevere Thunderstorm WarningGRRVan Buren38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.